Wyoming, 2013

Hail in Wyoming, July 7, 2013

July 7, 2013 · NWS CYS · 1 event in 1 county or zone

A late afternoon thunderstorm produced large hail in extreme northeast Laramie County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A late afternoon thunderstorm produced large hail in extreme northeast Laramie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 7, 1:00 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 7, 1:00 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT SUN JUL 7 2013

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 200 PM MDT SUN JUL 7 2013

SIMILAR TO YESTERDAY...A BIT OF CONVECTION NOW DEVELOPING OVER FAR
SE WY. CONVECTION SO FAR LIKELY HINDERED BY LACK OF ANY REAL
FORCING AND SOME SUBSIDENCE BEHIND UPPER WAVE NOW MOVING OVER THE
PLAINS. WV LOOP HINTS AT ANOTHER WEAK IMPULSE OVER WESTERN
COLORADO WHICH SHOULD TREK ENE THROUGH THIS EVENING. SHOULD SEE
SOME INCREASE IN CONVECTION AS A RESULT. BETTER INSTABILITY OVER
THE PANHANDLE MAY ALLOW FOR SOME STRONG TO SEVERE STORMS TO OCCUR
BUT SHOULD BE ISOLATED. ACTIVITY WILL DIMINISH LATER IN THE
EVENING. ANOTHER ROUND SHOULD OCCUR MONDAY AFTERNOON AND EVENING
WITH THE PASSAGE OF ANOTHER UPPER IMPULSE OVER MODEST LOW LEVEL
UPSLOPE FLOW. ACTIVITY ON TUESDAY SHOULD BE MORE ISOLATED.
TEMPERATURES REMAINING QUITE WARM OTHERWISE.

.LONG TERM...(WEDNESDAY THROUGH SUNDAY)
ISSUED AT 200 PM MDT SUN JUL 7 2013

PREDOMINANT FEATURE REMAINS UPPER SUBTROPICAL RIDGE THROUGH
THE FORECAST PERIOD. ON WED RIDGE AXIS FLATTENS WITH WEST
TO NORTHWEST FLOW ALOFT OVER THE CWA. SHORTWAVE ENERGY TO
NORTH WILL KEEP SFC FRONTAL BOUNDARY BISECTING WY AND NE
PANHANDLE WITH SE SFC USLOPE FLOW AND MOISTURE/INSTABILTY.
HAVE KEPT PCPN CHCS ACROSS THE AREA CONSISTENT EAST OF LARAMIE
RANGE. ON THU THE UPPER RIDGE AMPLIFIES ACROSS ERN WY WITH
GOOD SUBSIDENCE ALOFT. MAY BE CHC FOR AFTN ELEVATED CONVECTION
THU AFT 00Z BUT RATHER SLIGHT FOR NOW. MID LEVEL MOISTURE WILL
ADVECT INTO AREA LATE THU AS UPPER FLOW SHIFTS TO SW. THIS
WILL TEND TO INCREASE PCPN CHCS FOR AFTN CONVECTION ALONG
AND WEST OF LARAMIE RANGE/SNOWIES AND HAVE INCREASED POPS
IN THOSE AREAS. ON SAT THE COMBINATION OF SE SFC FLOW AND
SUBTROPICAL MOISTURE FEED ARE POSSIBLE FOR BEST CHC OF
AFTN CONVECTION ACROSS THE ENTIRE AREA. TEMPS WILL MAINTAIN
ABOVE NORMAL 5-10 DEGS WITH FRI WARMEST DAY UNDER THERMAL RIDGE

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY MORNING)
ISSUED AT 200 PM MDT SUN JUL 7 2013

CONVECTION WILL INCREASE THROUGH 00Z FROM CYS NORTH AND EAST
WITH STRONGEST TSTMS TOWARD NRN AREAS INTO NE PANHANDLE AFT 22Z.
MVFR CONDITIONS WILL PREVIAL NEAR TSTMS WITH ERRATIC SURFACE WINDS
THROUGH 03Z. PREVAILING SFC FLOW WILL BE MAINLY SE ON EAST SIDE OF
LARAMIE RANGE WITH WEST ON LEE SIDE. CONVECTION WILL DECREASE AFT
03Z FROM WEST TO EAST.

&&

.FIRE WEATHER...
ISSUED AT 200 PM MDT SUN JUL 7 2013

CONCERNS WILL REMAIN MINIMAL THROUGH THE MID PART OF THE WEEK AS
GENERALLY NON-CRITICAL WEATHER CONDITIONS EXPECTED. AFTERNOON
TEMPERATURES WILL REMAIN QUITE WARM WITH LOW HUMIDITIES MAINLY
OVER WESTERN DISTRICTS...BUT DECENT OVERNIGHT RECOVERIES. WIDELY
SCATTERED MAINLY LATE DAY SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH TUESDAY...THEN BE SOMEWHAT MORE ISOLATED OTHERWISE.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.
&&

SHORT TERM...RE
LONG TERM...SLA
AVIATION...SLA
FIRE WEATHER...RE
Hazardous weather outlook, Jul 7, 9:25 AM MST, 5 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1025 AM MDT SUN JUL 7 2013

NEZ054-WYZ101-103>107-109>119-081245-
KIMBALL-CONVERSE COUNTY LOWER ELEVATIONS-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
1025 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF
THE AREA THIS AFTERNOON THROUGH EARLY THIS EVENING. BRIEF HEAVY
RAIN AND GUSTY WINDS WILL BE THE MAIN THREATS FROM THE STORMS.
SEVERE STORMS ARE NOT EXPECTED...BUT A FEW STRONGER STORMS WITH
PEA TO NICKEL SIZE HAIL WILL BE POSSIBLE OVER THE PLAINS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

WIDELY SCATTERED MAINLY LATE DAY THUNDERSTORMS WILL BE POSSIBLE ON
MOST DAYS. SEVERE STORMS ARE NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-055-095-096-WYZ102-108-081245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-CHEYENNE-NORTH SIOUX-
SOUTH SIOUX-NIOBRARA COUNTY-GOSHEN COUNTY-
1025 AM MDT SUN JUL 7 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND EAST CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE AREA
BY LATE THIS AFTERNOON THROUGH EARLY THIS EVENING. A FEW SEVERE
STORMS WITH LARGE HAIL WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED MAINLY LATE DAY THUNDERSTORMS WILL BE POSSIBLE ON MOST
DAYS. A FEW STRONG TO SEVERE STORMS WILL BE POSSIBLE ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 7, 1:32 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
232 PM MDT SUN JUL 7 2013

NEZ054-WYZ119-072115-
EAST LARAMIE COUNTY WY-KIMBALL NE-
232 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE AND NORTHWESTERN
KIMBALL COUNTIES UNTIL 315 PM MDT...

AT 230 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES SOUTH OF
ALBIN TO BURNS...AND MOVING EAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
  PINE BLUFFS...

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 393 AND
402.

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND 6.

THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4139 10383 4104 10399 4121 10435 4138 10430
TIME...MOT...LOC 2032Z 279DEG 18KT 4134 10411 4123 10429

HAMMER
Special weather statement, Jul 7, 2:17 PM MST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
317 PM MDT SUN JUL 7 2013

NEZ054-072200-
KIMBALL NE-
317 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN KIMBALL COUNTY UNTIL 400
PM MDT...

AT 316 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR OLIVER CAMPGROUND...OR 13 MILES WEST OF
KIMBALL...MOVING EAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  KIMBALL...
  OLIVER CAMPGROUND...
  OLIVER RESERVOIR...
  KIMBALL AIRPORT...

THIS INCLUDES INTERSTATE 80 IN NEBRASKA BETWEEN MILE MARKERS 1 AND
29.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4125 10350 4101 10350 4100 10378 4114 10406
      4130 10399
TIME...MOT...LOC 2117Z 291DEG 26KT 4119 10390

HAMMER
Special weather statement, Jul 7, 2:37 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
337 PM MDT SUN JUL 7 2013

WYZ118-119-072215-
CENTRAL LARAMIE COUNTY WY-EAST LARAMIE COUNTY WY-
337 PM MDT SUN JUL 7 2013

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE COUNTY UNTIL 415
PM MDT...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR HILLSDALE...OR 19 MILES EAST OF CHEYENNE...
MOVING NORTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
HILLSDALE...AND RURAL AREAS OF EASTERN LARAMIE COUNTY.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 4146 10426 4125 10412 4117 10448 4126 10455
TIME...MOT...LOC 2136Z 238DEG 14KT 4123 10444

HAMMER

The radar

The Cheyenne radar (KCYS), 66 km away, was scanning. The volume nearest the first event began at 22:17 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Laramie

When
July 7, 3:15 PM MST to 3:18 PM MST
Where
Laramie County, Albin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.420, -104.100

Quarter size hail was reported in Albin.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2013Every state in 2013This day in weather historyWarnings in Wyoming, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 451457.